Alabama, 2003

Flash Flood in Alabama, May 5, 2003

May 5, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 12:56 PM CST, 8 hours 34 minutes earlier.

Area forecast discussion, May 5, 12:56 PM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
156 PM CDT MON MAY 05 2003

VERY LITTLE CHANGES EXPECTED THIS WEEK.  UNSTABLE AND MOIST
ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION...
THEN ISOLATED TO SCATTERED STORMS WILL POP.  THIS SHOULDNT BE A
PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO
NEAR 90 THROUGH THE EXTENDED.  THERE IS ONE DAY WHERE I WONT MENTION
ISOLATED STORMS...AND THATS THURSDAY.  ALL OTHERS WILL HAVE STORM
WORDING OF SOME TYPE.

BHM  71 84 70 87/  70 50 30 40
MGM  72 87 71 91/  40 40 30 30

.BHM...NONE.
Hazardous weather outlook, May 5, 2:28 PM CST, 7 hours 2 minutes before
ALZ011>015-017>050-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS
THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY
ALONG AND NORTH OF INTERSTATE 20.  AREAS GENERALLY ALONG AND
NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE...
ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER
OF THIS AFTERNOON THROUGH THE EVENING HOURS.  ALL OTHER COUNTIES
...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE
OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO.
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE
TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES.

KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO
THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH
SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS.
THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE
LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE.  SO THERE
REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF
WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND TONIGHT.  ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED
THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 5, 6:33 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    HUBBERTVILLE              AL   WIND DAMAGE
05/05/03   FAYETTE                        A FEW TREES DOWN ON HWY
                                          129.  REPORTED BY FAYETTE
                                          COUNTY 911.

0705 PM    3 N CURRY                 AL   FUNNEL CLOUD
05/05/03   WALKER                         SPOTTED ON WALKER AND
                                          WINSTON COUNTY LINE ON
                                          HWY 257 AT DUNCAN BRIDGE.
                                          PUBLIC REPORT.

0708 PM    OAKMAN                    AL   FUNNEL CLOUD
05/05/03   WALKER                         SPOTTED IN OAKMAN OFF OF
                                          HWY 69.  REPORTED BY THE
                                          FIRE DEPARTMENT.

0720 PM    HAMILTON                  AL   0.25 IN HAIL
05/05/03   MARION                         PEA SIZE HAIL REPORTED BY
                                          MARION COUNTY EMA.

0725 PM    JASPER                    AL   1.75 IN HAIL
05/05/03   WALKER                         GOLFBALL SIZE HAIL.
                                          REPORTED BY THE PUBLIC.
Local storm report, May 5, 6:54 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CURRY                     AL   WIND DAMAGE
05/05/03   WALKER                         NUMEROUS TREES DOWN AT
                                          SMITH LAKE.  REPORTED BY
                                          HAM RADIO OPERATOR.

0752 PM    MOUNT OLIVE               AL   1.00 IN HAIL
05/05/03   JEFFERSON                      QUARTER SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 5, 7:56 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    SUMITON                   AL   FUNNEL CLOUD
05/05/03   WALKER                         REPORTED BY THE POLICE
                                          DEPARTMENT.

0726 PM    SUMITON                   AL   WIND DAMAGE
05/05/03   WALKER                         SEVERAL TREES AND POWER
                                          LINES DOWN IN SUMITON
                                          SOUTH OF US HWY 78 ON
                                          BRYAN ROAD.  REPORTED BY
                                          THE POLICE DEPARTMENT.

0758 PM    GARDENDALE                AL   0.75 IN HAIL
05/05/03   JEFFERSON                      PENNY SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATORS.

0805 PM    CENTER POINT              AL   0.88 IN HAIL
05/05/03   JEFFERSON                      NICKEL SIZE HAIL.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0809 PM    BIRMINGHAM                AL   0.88 IN HAIL
05/05/03   JEFFERSON                      NICKEL SIZE HAIL AT JEFF
                                          STATE ON CARSON ROAD AND
                                          HIGHWAY 79.  REPORTED BY
                                          JEFFERSON COUNTY EMA.

0810 PM    OXFORD                    AL   FUNNEL CLOUD
05/05/03   CALHOUN                        PUBLIC REPORT.

0817 PM    FULTONDALE                AL   WIND DAMAGE
05/05/03   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0823 PM    HACKLEBURG                AL   0.75 IN HAIL
05/05/03   MARION                         PENNY SIZE HAIL.  PUBLIC
                                          REPORT.

0828 PM    WHITE PLAINS              AL   1.00 IN HAIL
05/05/03   CALHOUN                        QUARTER SIZE HAIL.
                                          REPORTED BY CALHOUN
                                          COUNTY EMA.

0833 PM    FRIENDSHIP                AL   FUNNEL CLOUD
05/05/03   CALHOUN                        REPORTED BY HAM RADIO
                                          OPERATORS.

0835 PM    OXFORD                    AL   FUNNEL CLOUD
05/05/03   CALHOUN                        ON INTERSTATE 20.
                                          REPORTED BY SKYWARN STORM
                                          SPOTTER.  RELAYED BY GSP
                                          NWS.

The radar

The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blount

When
May 5, 9:30 PM CST to 11:45 PM CST
Where
Blount County, Oneonta
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Several roads in Oneonta were flooded and temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361597.